Aa
Aa
A
A
A
Close
Avatar universal

Polyuria from Lithium

I am a 46-yr. old female with type 2 bipolar disorder.  I have been taking 750 mg of Lithium (Eskalith and Lithobid)for 6 years. I also take 200 mg of Lamictal.  The medication controls my illness extremely well (after a few adjustments) and I am doing great.  I am in good health otherwise with the exception of acid reflux. However, I do have polyuria.  My doctors, who are excellent, check my lithium levels regularly and they are always good.  They don't seem concerned about the polyuria.  However, although I have gotten used to it is very inconvenient and embarrassing, particularly since I don't like discussing what causes the polyuria. When I drink soda, which is often, I have to go to the bathroom at least 10-12 times a day, sometimes more.  I intend to cut back on the soda but even if I do I still have the polyuria. I am worried about the long-term effects of the polyuria on my kidneys. I am frightened about renal failure or diabetes. I really don't want to stop the lithium since that would likely cause a serious problem with my bipolar disorder. Is there anything I can do and should I be concerned?  Thanks.
3 Responses
Sort by: Helpful Oldest Newest
233190 tn?1278549801
MEDICAL PROFESSIONAL
There are several causes of polyuria.  As you mentioned, kidney disease, infection, and diabetes are causes.  

You may want to check serial creatinine levels to ensure that the kidney function is normal.  I would also check a urinalysis as well as metabolic panel to further evaluate for any kidney abnormality.  If the creatinine is normal - it is unlikely that the kidneys are functioning abnormally.  Another test to consider would be a kidney ultrasound to evaluate for any anatomical abnormalities.

If the lithium levels are constantly normal - it is unlikely that a renal effect could be secondary to this.

To evaluate for diabetes mellitus, you may want to inquire about obtaining a fasting glucose level - a level of above 126 is diagnostic of diabetes.  

Another consideration would be diabetes insipidus - which is caused by a deficiency or resistance to the hormone ADH.  A water restriction test is needed to diagnose this - and this can be discussed with your personal physician.

Followup with your personal physician is essential.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Thanks,
Kevin, M.D.
Helpful - 0
Avatar universal
0
Helpful - 0
Avatar universal
0
Helpful - 0

You are reading content posted in the Urology Forum

Popular Resources
Discharge often isn't normal, and could mean an infection or an STD.
Dr. Jose Gonzalez-Garcia provides insight to the most commonly asked question about the transfer of HIV between partners.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.